Alert archive / New Jersey / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

July 15, 2018Middlesex County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 15, 2018, 6:27 AM EDT for Middlesex County, New Jersey. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 6:27 AM EDT (10:27 UTC)
Expired
Jul 15, 2018, 7:00 AM EDT
In force
33 min
Issued by
NWS Philadelphia/Mount Holly

County Middlesex County, NJ

The radar

The Philadelphia radar (KDIX), 64 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WWUS81 KPHI 151027
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
627 AM EDT SUN JUL 15 2018

NJZ010-012-013-151100-
Western Monmouth-Somerset-Middlesex-
627 AM EDT SUN JUL 15 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET...NORTHEASTERN
MIDDLESEX AND NORTH CENTRAL MONMOUTH COUNTIES...

At 626 AM EDT, a strong thunderstorm was located over Society Hill,
or near New Brunswick, moving east at 35 mph.

Pea size hail is possible with this storm.

Locations impacted include...
New Brunswick, Perth Amboy, Somerville, Somerset, Edison, Old Bridge,
East Brunswick, Sayreville, Carteret, Middlesex, Bound Brook,
Manville, Matawan, Millstone, Colonia, Brownville, Society Hill,
North Brunswick Township, Woodbridge and South Plainfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4034 7420 4052 7465 4062 7453 4061 7444
      4060 7446 4061 7435 4059 7429 4060 7420
      4056 7421 4055 7425 4050 7426 4050 7428
      4046 7426 4044 7420 4046 7418 4045 7416
TIME...MOT...LOC 1026Z 286DEG 31KT 4052 7447 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 15, 5:56 AM EDT, 31 minutes earlier.

Area forecast discussion, Jul 15, 5:56 AM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
556 AM EDT Sun Jul 15 2018

.SYNOPSIS...
A pair of troughs will cross over our region today and tomorrow.
Next, a cold front will propagate through the region Tuesday into
Tuesday night, followed by high pressure building in over the region
for the remainder of the work week. A low pressure system, and its
associated warm front could approach our region next weekend.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

550 AM...Showers/storms continue to affect Monroe County PA
into Sussex Co. NJ with radar estimates of precip amounts of
upwards of 1 to 1.5 inches over the past hour. Additional
showers farther west over north central PA are moving east and
will also affect this area across the southern Poconos into
northern NJ into this morning. Localized flooding of low lying
areas and small streams will be possible. These showers/storms
are being driven by a shortwave moving E/SE and as we head
farther into this morning, general trend should be for this axis
of showers/storms to drift south but also weaken with time is
it moves towards more stable air associated with the ridge off
the east coast. Thus, don't expect showers to reach as far as SE
PA, including the Greater Philadelphia area, and southern NJ.
Overall though, a mainly cloudy start to the day except over the
southern Delmarva.

By this afternoon, shortwave will be pushing south and east of
the area so despite the strong heating and increasing dew points
there won't be much of a trigger for afternoon storms. That
said, there should be some scattered storms over central PA into
parts of NE PA but these will be mainly terrain driven so don't
expect them to make it too far east into the CWA...most likely
any scattered afternoon showers/storms stay N/W of the I95
corridor. There also should be some periods of partial sunshine
breaking out in the afternoon. High temperatures will be similar
to Saturday, well into the 80s to around 90 for most areas, but
the difference will be that it will be more humid and
uncomfortable.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
A few isolated to scattered storms could linger into the evening
across eastern PA into northern NJ but these should dissipate by
midnight with an otherwise quiet night as the upper level ridge axis
moves in over the area. It will be a warm and humid night with lows
only dropping as far as the low to mid 70s for most areas except 60s
in the southern Poconos.
&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Summary: A short wave trough could result in some showers and
thunderstorms on Monday. Tuesday into Tuesday evening still
looks like the prime period for showers and thunderstorms ahead
of the cold front. Tranquil conditions should return, at least
for a few days behind the front. By this weekend, models are
depicting a large and nearly stationary trough over the eastern
U.S. which could result in unsettled weather for our region.

Details...
Monday...Continued warm air and moisture advection means that
by Monday we could be once again approaching heat advisory
criteria, primarily in the urban corridor. Using a blend of MOS
guidance for both the GFS and NAM, current forecast has max
temperatures in the lower 90s for most of the areas (with the
exception of the immediate coastal areas and higher terrain in
the Poconos and NW NJ). With dew points in the lower 70s, heat
index values in the urban corridor will be very close to heat
advisory thresholds. Have not issued a heat advisory with this
forecast package as there are still a few uncertainties,
including cloud cover that might be enough to keep us just below
thresholds.

The other concern on Monday is thunderstorms. A pre-frontal
trough should arrive in our region late in the day. It looks
like the lift associated with this and a mid level vorticity
maximum associated with the large mid and upper level trough
will stay west of the fall line through the day, so kept the
highest PoPs west of the I-95 corridor.

Tuesday and Tuesday night...this looks to be the period with the
main focus for thunderstorms ahead of the cold front. Most of
the operational models continued with the trend of a more
progressive solution. There is relatively good agreement that
our region will see the frontal passage between 18 and 06Z. As
for the hazards on Tuesday:

Heavy Rain: The primary concern remains heavy rain leading to
localized flooding. Models continue to depict precipitable water
values above 2 inches which is well above normal for this time
of year. Deep warm cloud layer and a high mean RH also signal an
increased heavy rain threat. The more progressive solution of
the front may limit the threat from being widespread.

Hail and Winds:For areas along and north of the I-78 corridor,
there is a marginal risk of severe hail and winds. I hadn't
talked about the potential for strong to severe thunderstorms
with discussions the last few days as this potential is highly
dependent on the arrival time of the front, but with the front
now potentially arriving during the heat of the day, there is
some risk for strong to severe thunderstorms. Bulk shear values
ahead of the front may be 20 to 25 KT (limited thanks to mostly
unidirectional flow), which isn't very high, but certainly high
enough for some longer lived updrafts. Secondly, mid level lapse
rates (above 800 mb) are not especially impressive (generally 5
to 6 C/km), consequently mid and upper level instability may be
limited. For now will continue to monitor this potential over
the next few days.

Excessive Heat: The other potential hazard in this period is
continued excessive heat. Although persistent cloud cover may
help keep temperatures slightly lower than on Monday, current
forecast is still close to heat advisory thresholds in the urban
corridor.

Wednesday through Friday...expect a return to tranquil weather
as high pressure builds down from the northwest.

Friday night and Saturday...Two features to watch in this
period. First, there is the potential for a surface low to
develop on the previously mentioned cold front (now well south
of our region) and propagate north by the weekend as it deepens
and intensifies (this is assuming that a mid and upper level
short wave trough will lift northeast as currently depicted).
Exactly how that low will evolve is dependent on the second
feature, a large, vertically stacked, cutoff and almost
stationary low over the eastern half of the U.S.. This is a
rather odd looking pattern for late July. Additionally, there
has been poor run to run consistency on the evolution of the
pattern. Therefore, have stayed close to a blend of model
guidance for now.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Mainly VFR. Some showers and thunderstorms should be
around in the morning especially from ABE to PNE northward, then
a few showers and thunderstorms possible in the
afternoon...mainly north and west of ILG/PHL/PNE/TTN. Southwest
winds increase to around 10 knots. Timing and extent of showers
and thunderstorms is of lower confidence.

Tonight...Mostly VFR. A few evening showers/tstms psbl.

Outlook...

Monday...Mostly VFR conditions are expected. A chance for
showers and thunderstorms with MVFR/IFR conditions primarily
along and west of the Delaware Valley. Low confidence on timing
and location of any convection. Southwest winds around 10
knots. Winds southwest around 10 kt during the daylight hours,
becoming light and variable overnight. Low confidence on
SHRA/TSRA occuring at a TAF site, high confidence otherwise.

Tuesday...Conditions will start as VFR. Showers and thunderstorms
will develop in advance of and along an approaching cold front and
will drop ceilings and visibilities to MVFR/IFR or lower for periods
of time primarily Tuesday afternoon and evening. South to southwest
winds around 10 to 15 knots. A cold front will move through the
region Tuesday into Tuesday evening and winds will turn to then
west northwest behind the front. Conditions will improve
quickly to VFR behind the frontal passage. Moderate confidence
on most aspects of the forecast, but low confidence on the
timing of the thunderstorms.

Wednesday and Thursday...VFR conditions expected. Northwest
winds around 10 knots or less becoming light and variable by
Thursday. High confidence.

&&

.MARINE...
The conditions are expected to remain below Small Craft Advisory
criteria through tonight. Southerly winds will gust up to 20 knots
at times though. Also, some showers and thunderstorms are possible
early this morning, mainly north of Little Egg Inlet, NJ.

Outlook...

Monday...Winds will begin to increase Monday afternoon. Current
forecast is for wind gusts to stay just below SCA criteria.

Tuesday...SCA conditions are likely by the afternoon as winds
will stay elevated Monday night into Tuesday. Wind gusts 25 to
30 knots are possible Tuesday afternoon. Seas will start to
rise and become 4 to 6 feet on the ocean on Tuesday. The cold
front is expected to reach the coast Tuesday evening or
overnight, accompanied by showers and thunderstorms. Locally
higher winds and seas will be possible in the vicinity of any
thunderstorms.

Wednesday and Thursday...Once seas on the ocean drop below 5
feet, likely Wednesday morning, winds and seas should stay below
SCA criteria.

Rip Currents...
For today, a moderate risk of rip currents has been issued for
both the New Jersey and Delaware beaches. A south to southwest
wind is expected once again and it appears that while the swells
may decrease some there may continue to be underlying 12 second
long period swell energy. This would tend to result in rougher
conditions especially late morning and afternoon as the winds
increase.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Johnson
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Johnson
Aviation...Fitzsimmons/Johnson
Marine...Fitzsimmons/Johnson
Hazardous weather outlook, Jul 15, 3:10 AM EDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
310 AM EDT Sun Jul 15 2018

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-160715-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
310 AM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values near 100 degrees are possible on Monday and
Tuesday.

Heavy rain is possible on Tuesday, which may result in local
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-101-103-105-160715-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
310 AM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rain is possible on Tuesday, which may result in local
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-160715-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
310 AM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for the formation of dangerous rip currents
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rain is possible on Tuesday, which may result in local
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-160715-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
310 AM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 15, 5:22 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
522 AM EDT SUN JUL 15 2018

NJZ001-008-150945-
Morris-Sussex-
522 AM EDT SUN JUL 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MORRIS AND
SOUTHWESTERN SUSSEX COUNTIES...

At 521 AM EDT, a strong thunderstorm was located near Five Points, or
near Newton, moving southeast at 20 mph.

Pea size hail and wind gusts to 35 mph are possible with this storm.

Locations impacted include...
Newton, Hopatcong, Wharton, Mount Arlington, Stanhope, Ogdensburg,
Branchville, Andover, Flatbrookville, Lake Mohawk, Five Points,
Crandon Lakes and Succasunna-Kenvil.

LAT...LON 4103 7448 4086 7462 4103 7490 4110 7497
      4109 7499 4112 7497 4112 7495 4120 7487
TIME...MOT...LOC 0921Z 302DEG 19KT 4105 7482

SFJ
Special weather statement, Jul 15, 6:27 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
627 AM EDT SUN JUL 15 2018

NJZ010-012-013-151100-
Western Monmouth-Somerset-Middlesex-
627 AM EDT SUN JUL 15 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET...NORTHEASTERN
MIDDLESEX AND NORTH CENTRAL MONMOUTH COUNTIES...

At 626 AM EDT, a strong thunderstorm was located over Society Hill,
or near New Brunswick, moving east at 35 mph.

Pea size hail is possible with this storm.

Locations impacted include...
New Brunswick, Perth Amboy, Somerville, Somerset, Edison, Old Bridge,
East Brunswick, Sayreville, Carteret, Middlesex, Bound Brook,
Manville, Matawan, Millstone, Colonia, Brownville, Society Hill,
North Brunswick Township, Woodbridge and South Plainfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4034 7420 4052 7465 4062 7453 4061 7444
      4060 7446 4061 7435 4059 7429 4060 7420
      4056 7421 4055 7425 4050 7426 4050 7428
      4046 7426 4044 7420 4046 7418 4045 7416
TIME...MOT...LOC 1026Z 286DEG 31KT 4052 7447

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:43 PM EDTSpecial Weather StatementPHISussex32 min
Jul 14, 11:29 PM EDTAreal Flood AdvisoryPHISussex3 hr
Jul 15, 5:22 AM EDTSpecial Weather StatementPHISussex23 min
Jul 15, 7:59 AM EDTSpecial Weather StatementPHISomerset31 min
Jul 15, 9:47 AM EDTAreal Flood AdvisoryPHIHunterdon4 hr
Jul 15, 8:42 AM EDTAreal Flood AdvisoryPHICarbon, Lehigh, Northampton4 hr
Jul 15, 9:44 AM EDTAreal Flood AdvisoryPHIBerks4 hr
Jul 15, 10:06 AM EDTFlash Flood WarningPHIBerks114 min
Jul 15, 10:57 AM EDTAreal Flood AdvisoryPHIBerks, Chester, Montgomery2 hr

Nearby

Special Weather Statements in New Jersey, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.